Macular Society
2,350 members1,107 posts

Oh the pain of macular injections

Oh the pain of macular injections

Hi I’m lee and have received 2 injections so far. My dr told me to be mentally prepared to get both eyes injected once a month for 3 years, I went to see a retina specialist thinking ok I need one injection I cann do this, then he hits me with a 3 yr plan. First time wasn’t as bad as I thought it would be, the second time was horrible I felt pain in my brain after he injected my right eye it was just awful and I’m no sissy I usually can handle pain but omg!! So I thought maybe if I take a Vicodin or something next time it would help i don’t know. Do any of you take anything before you go? Also I had my second round of injections on Friday and today I wake up and can see black floaters kinda looks like a tape worm or something to that sort so now I’m worried about that on top of all this I also have kerataconus and cataracts and am a type 2 diabetic with numb feet at the age of 35 :( so on top of all that these injections just have me so sick and tired and ready to give up I just don’t think I can do this for 3 yrs.

10 Replies
oldestnewest

Get another opinion...nothing seems right...

4 likes
Reply

Hi kevinaki, this actually is a second opinion well I have seen 3 doctors

Reply

Hi Lee, as kevinaki says, a second opinion can't hurt.

You don't say what you are being inj for ( wetmd? Diabetic retinopathy? Other?) Or what the inj is ( Lucentis, eyelea, avastin?). There are different aspects to each. Your other conditions may also change things.

In general though I would offer the following:

I take 2 paracetamol about an hour pre inj then regularly for 24 hrs after up to 8 total.

Inj pain should not happen. A sharp scratch ought to be the worst. If the pain was sharp tell them you need lots more anaesthetic ( or timed to work properly). If dull pressure so intense it became pain then they probably pushed on the eye clamp too hard ( this happened to me and was traumatic. Thought my eyeball would squish). Tell them what happened so they will be careful next inj.

Pain after inj usually reaction to the iodine. Ask for a thorough flushing and use soothing drops regularly ( Hylotear are good and last 6 months once opened). Always check with your clinic though as post inj eye pain can be more serious things.

Floaters quite common. They may disappear, reduce, or stay. ( I've read on this forum there is a specific issue with avastin and silicone on some needles). Sometimes the black stuff is the inj fluid itself and that will disappear. Again though check with your clinic. Best to be safe. Any flashing lights definitely ring them.

Length of treatment varies. Depending on condition some just have the 3 loading dose, some one or a few more, others constant monthly inj. There can be long gaps between inj. I think your doc just trying to keep you grounded. Again depending on condition there are alternatives eg steroid implant ( not for wetmd and has its own pros & cons).

The blood spot you have is because they hit a blood vessel. Can't be helped but won't happen every time. It will clear ok. Could be worse -check out my last pic of bloodshot eye lol.

Finally, sending you a hug. It is crappy having to go through all this but the alternative is worse. Be kind to yourself, sight problems are known to be akin emotionally to bereavement. Best of luck going forward.

4 likes
Reply

Hi eyesright, thank you so much for the information and kind words I appreciate that! Let’s see I’m being injected with avastin for diabetic retinopathy, and each time I’ve gone they have never put an eye clamp on me, he just says now look up to the right and then injects. the first time wasn’t bad at all it was like a pinch but this time on my right eye which now has those floaters, hurt badly so being worried sick yesterday I did call my dr. He told me to come in right away, I went and when he checked me he told me oh it’s your diabetes causing bleeding in the jelly part of your eye, hmmm it’s funny cause these injections are supposed to prevent that but it should clear up.... I mean it should, is what he told me.

So I’m just gonna try my best to stay positive in this all but thank you again for your kind words!!

1 like
Reply

I agree with kevinaki - nothing seems right. How can an ophthalmologist plan 3 years ahead for you, whatever your eye conditions may be? That time span is far too long to know how your eyes will respond to treatment. In the past the standard regime of eylea injections for instance was: loading dose of 3 and the then 7 further injections for the first year of treatment. Today, that regime is no longer strictly followed, perhaps due to cost-cutting, but mainly because it was found not always to be necessary and therefore not beneficial to everybody. I know that avastin and lucentis have different rules, but the principle of treatment is the same.

Indeed, get another opinion if you can, but do not give up. I am so sorry you are suffering so much, but in the end, saving your eyesight must surely be worth it. Take care now and let us know how you are doing? We are here to share your worries and concerns with you. Remember, many of us have gone though traumatic times and can sympathise with you. You are not alone.

2 likes
Reply

Thank you so much for the information and encouragement I am thankful!!

Reply

I sometimes get that pain all the way to the brain I thought it was just me I take either 3 Advil or a cataflam doesn’t really help at all reg pain pills make me sick wish they could keep our eye numb til this subsides

Reply

Hi, just read your post.

Sorry to hear of your troubles at such a young age. I try to tell myself it could always to worse... cataracts are operable, I’m not familiar with kerataconus.

I have rec’d injections for two years and have never felt pain. My Dr gives me plenty of anesthetics which takes care of that problem. The black floaters will go away. The blood clot will also go away in time, and that’s unavoidable since the eye if full of veins.

Your Dr has no idea how long it will take so telling you three years is ludicrous. Search for a Compassionate Dr to make this experience less dreadful.

My Dr was not in favor of pain meds, only Tylenol after injection.

What works for me is total relaxation after injection, give eyes a chance to recover, no straining. Podcasts are a God send at this time. Drops for moisture is helpful and hopefully your Dr has given you a antibiotic for infection.

Reply

Dear Porcel10,

I am sorry to read of your pain in the eye following injections.

The function of the injections for wet AMD is to suppress the abnormal blood vessels, stabilise the eye, maintain vision and prevent further damage. Therefore, if the eye becomes stable for a period of time, there will be no function for the injections. However, it is possible that the wet AMD may become active again, in which case further injections would be needed.

Usually, an initial loading dose of 3 injections is given, once a month for 3 months, then the eye is reviewed. If further injections are required, then how far apart these are administered is then determined by whether you are receiving Lucentis, Eylea or Avastin injections:

macularsociety.org/sites/de...

macularsociety.org/sites/de...

Injections should not be painful. I am copying a link to our factsheet on pain in the eye following injections, for you to use as a discussion point with your ophthalmologist. It is important that the cause of the pain is identified, so that this can be guarded against in advance of your next injection:

macularsociety.org/sites/de...

Please do not hesitate to contact us if we can be of any further help. The Macular Society helpline is open 9am – 5pm Monday to Friday on 0300 3030 111.

Alternately, you can contact us via:

help@macularsociety.org

Kind regards,

Reply

Dear Porcel10,

I have just read your later comments.

I am also copying a link to our information on diabetes and eye health:

macularsociety.org/sites/de...

Kind regards,

Reply

You may also like...